Alert archive / Florida / Frost Advisories in 2018

Frost Advisory 3, NWS Tallahassee, FL

March 9, 20188 counties in Florida

NWS Tallahassee, FL issued this frost advisory at Mar 9, 2018, 2:12 PM EST for 8 counties in Florida. It took effect at Mar 10, 2018, 3:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2018, 2:12 PM EST (19:12 UTC)
In effect from
Mar 10, 2018, 3:00 AM EST
Expired
Mar 10, 2018, 8:00 AM EST
In force
5 hr
Issued by
NWS Tallahassee, FL

Counties Dixie County, FL, Gadsden County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 53 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS72 KTAE 091912
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
212 PM EST Fri Mar 9 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST SATURDAY FOR
INLAND AREAS OF THE FLORIDA BIG BEND...

FLZ016>019-026>029-034-101300-
/O.NEW.KTAE.FR.Y.0003.180310T0800Z-180310T1300Z/
Gadsden-Leon-Inland Jefferson-Madison-Liberty-Inland Wakulla-
Inland Taylor-Lafayette-Inland Dixie-
Including the cities of Littman, Quincy, Quincy Airport, 
Santa Clara, Wetumpka, Chattahoochee, Hardin Heights, 
Bradfordville, Capitola, Chaires, Chaires Crossroads, 
Killearn Estates, Killearn Lakes, Maclay State Gardens, 
Tallahassee, Alma, Capps, Casa Blanco, Dills, Drifton, Festus, 
Jarrott, Monticello, Lovett, Cherry Lake, Hanson, Hopewell, 
Madison, Pinetta, Sweetwater, Bethel, Hilliardville, 
Wakulla Springs, Athena, Boyd, Bucell Junction, Cabbage Grove, 
Carbur, Econfina, Fenholloway, Perry, Midway, Buckville, 
Cooks Hammock, Day, Mayo, Cross City, Cross City Airport, Hines, 
Jonesboro, and Old Town
212 PM EST Fri Mar 9 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST SATURDAY...

The National Weather Service in Tallahassee has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EST Saturday. 

* MINIMUM TEMPERATURE...33 to 36 degrees.

* IMPACTS...Sensitive early season crops and other plants could be
  damaged or killed if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Godsey

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this frost advisory went out at Mar 9, 12:20 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 9, 12:20 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1220 PM EST Fri Mar 9 2018

.AVIATION [Through 18Z Saturday]...

VFR conditions expected through the period. SCT-BKN cloud deck
around 15kft will move in mid morning Saturday. Winds will shift
to southerly on Saturday and increase to 7-10kt.

&&

.PREV DISCUSSION [1007 AM EST]...

.NEAR TERM [Through Today]...

14 UTC surface analysis shows an area of high pressure across the
region. Temperatures have warmed into the lower 50s after a chilly
start with a light freeze at nearly all inland stations. So far,
looks like the coldest ASOS site was Valdosta with a low of 27.

For the rest of the day, expect sunny skies and temperatures
warming into the mid to upper 60s. This is all handled well in the
current forecast, so no adjustments planned this morning.

.SHORT TERM [Tonight Through Sunday]...

Quiet and dry weather during the day will way to stormy conditions
Saturday night through Sunday across the region. A strengthening
shortwave trough and associated surface cyclone will move into the
region during this period, yielding widespread shower and
thunderstorm chances. While instability and moisture will be
limited with this setup, there will be plenty of shear available,
as guidance has consistently indicated 50 to 60 kts of bulk shear
over the past several model runs. Directional shear will likely be
favorable, with forecast hodographs consistently looking
favorable to support rotating updrafts. The greatest threats with
this system will likely be isolated tornadoes and damaging wind
gusts late Saturday into the day Sunday, particularly across the
Florida Panhandle and Big Bend where dewpoints will likely reach
the 60s. While confidence in severe weather potential is high
tonight, there are some notable differences regarding the timing
of this system exiting the region that will be discussed in the
long term period below. Temperatures will quickly rebound to at or
above normal values through the period, with highs in the 70s and
lows generally in the 40s and 50s.

.LONG TERM [Sunday Night Through Friday]...

As mentioned above, there are some notable differences regarding the
timing of the aforementioned system clearing the area Sunday
night into Monday. The latest operational GFS continues to be more
progressive with this system, quickly clearing showers and storms
out of the area Sunday afternoon, whereas the ECMWF lingers rain
chances into the evening and overnight hours. Nonetheless, with
the severe weather threat expected during the Saturday
night/Sunday daytime time frame and flooding not posing a threat,
the consequences regarding rain departing the region will be non
significant.

A cold front will sweep through the region late Sunday into Monday,
yielding dry conditions and noticeably cooler temperatures. These
conditions will persist through the end of the period, as long range
guidance indicates stagnant troughing over the eastern third of the
CONUS through much of next week. Highs in the 60s and lows in the
upper 30s/low 40s will be common.

.MARINE...

Northwesterly winds and elevated seas will gradually decrease through
the morning before becoming southerly late this afternoon.
Another round of elevated winds and seas will are expected
Saturday through early Tuesday, with showers and thunderstorm
chances increasing late Saturday through Sunday.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected today as lighter
winds will preclude a Red Flag warning. Relative humidities will
climb above critical thresholds beginning tomorrow.

.HYDROLOGY...

Local rivers remain steady and below action stage. The progressive
nature of this weekend's system will not pose a flooding threat
across the region. General rainfall amounts up to 1 inch will be
possible with this system across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   39  73  59  78  49 /   0   0  60  70  30
Panama City   51  71  64  74  51 /   0  10  60  60  20
Dothan        43  73  58  75  45 /   0  10  80  60  20
Albany        39  72  56  75  46 /   0   0  80  70  20
Valdosta      38  73  55  76  48 /   0   0  50  70  30
Cross City    37  74  57  76  52 /   0   0  40  70  30
Apalachicola  50  70  64  76  53 /   0   0  50  70  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Godsey
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Godsey
MARINE...Pullin
FIRE WEATHER...Harrigan
HYDROLOGY...Pullin

Nearby

Frost Advisories in Florida, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.